News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Dermatology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Dermatology Answers List

Forum Name: Dermatology Topics

Question: Finasteride vs. Dutasteride structure


 33tigers - Tue Apr 14, 2009 3:59 pm

I'm experiencing muscular atrophy/myopathy from Finasteride 1.25 mg daily, which I take for hair loss. I know that Finasteride is supposed to be similar in chemical structure to corticosteroids (known to induce muscle weakness/shakiness). I would like to know if switching to Dutasteride can help or worsen my problem or if there is anything I can do without discontinuing use of Finasteride, since it is working so well in keeping my hair from falling out.
 John Kenyon, CNA - Wed Apr 29, 2009 12:36 pm

User avatar Hello --

While you may have been directly warned of potential muscle wasting by your prescribing doctor, there is nothing in the literature to back this up, so if this is happening it could either be a paradoxical reaction unique to you or could be due to something else going on that perhaps should be explored outside the drug connection.

Dutasteride shares an almost identical molecular structure to finasteride, carries the same warnings and side effect reports (gynocomastia, impotence, ejaculation disorders) and is otherwise extremely similar. For this reason it would probably do no harm to change from one to the other as an experiment to see if the muscle wasting does resolve, but honestly I think this needs to be evaluated independently. If the drug is effective for you now, I wouldn't discontinue it (except to change over to the other one) without first exploring possible other causes of your current complaint.

I hope this his helpful. Good luck to you with this.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here